Alert archive / Colorado / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 9, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Mar 7, 2000, 3:49 PM CST for Cheyenne County, Kansas; Kit Carson County, Yuma County, Colorado. It was in force for 61 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 7, 2000, 3:49 PM CST (21:49 UTC)
- Expired
- Mar 7, 2000, 4:50 PM CST
- In force
- 61 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
Counties Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS
The radar
The Goodland radar (KGLD), 60 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 7, 4:00 PM CST | Hail 1 | Burlington, CO | |
| Mar 7, 4:00 PM CST | Hail 1 | Wray, CO | |
| Mar 7, 4:45 PM CST | Hail 1 | Wray, CO | |
| Mar 7, 4:50 PM CST | Hail 1.25 | Laird, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 7, 3:00 PM CST | Tornado Watch | SPC | 6 hr |
| Mar 7, 10:45 AM CST | Severe Thunderstorm Watch | SPC | 5 hr |
| Mar 7, 2:00 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2314 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 320 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 072150
SVRGLD
COC063-125-KSC023-072250-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
249 PM MST TUE MAR 7 2000
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO
SOUTHEASTERN YUMA COUNTY IN NORTHEAST COLORADO
NORTHWESTERN CHEYENNE COUNTY IN NORTHWEST KANSAS
* UNTIL 350 PM MST (450 PM CST)
* AT 249 PM MST (349 PM CST) A SEVERE THUNDERSTORM WAS 12 MILES
NORTH OF BURLINGTON...MOVING NORTH AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BONNY RESERVOIR...HALE AROUND 300 PM MST
IDALIA AROUND 305 PM MST
BEECHER ISLAND AROUND 325 PM MST
VERNON AROUND 330 PM MST
* ANOTHER LOCATION IN THIS WARNING IS...BURLINGTON.
HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS OF 60 MPH OR MORE...HAIL THE SIZE OF DIMES OR
LARGER...AND VERY HEAVY RAIN. SEEK INDOOR SHELTER IN A STRONG
BUILDING AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
$$
LYNOTT
LAT...LON 3942 10244 3929 10227 3963 10204 3998 10196
4010 10241What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 2:32 PM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Mar 7, 2:32 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND 132 PM MST TUE MAR 7 2000 ...STRONG TO SEVERE THUNDERSTORMS LIKELY ACROSS EASTERN PORTIONS OF CWA INTO THIS EVENING... RAPIDLY DEEPENING LOW IN EASTERN COLORADO AND GOOD THETA E RIDGE EXTENDING ALONG THE KS/CO BORDER WAS PRESENT AT 18Z. DRYLINE IS PUSHED ALL THE WAY BACK TO THE FRONT RANGE. MOST MODELS INITIATING FAIRLY WELL WITH UPPER LEVEL FEATURES. HOWEVER...AT THE SURFACE ETA DOING A FAR SUPERIOR JOB IN TRACKING LOW IN EASTERN CO OUT THROUGH 18Z. AVN IS MUCH TOO FAR NORTH AND NGM IS TOO SHALLOW AND EXTENDS LOW PRESSURE CENTER TOO FAR NORTH. WILL DEFINITELY GO WITH THE ETA WITH ITS MUCH BETTER HANDLING AND RUN TO RUN CONSISTENCY FOR THIS PACKAGE. TONIGHT AS THE LOW PRESSURE BEGINS ITS NORTHEAST JOURNEY FROM EASTERN COLORADO A DRY LINE WILL PUSH FROM EAST OF THE FRONT RANGE EAST. THIS WILL PUSH EAST THROUGH A STRONG THETA E RIDGE AND AN AREA OF STRONG CAPES THAT WERE NEAR 2000 BEFORE NOON. THESE THUNDERSTORMS MAY LINGER INTO THE EARLY MORNING IN THE EAST AS H7 VORT CENTER PUSHES THROUGH WITH STRONG ARE OF THETA E CONVERGENCE. DRY LINE IS MORE DIFFUSE IN THE TRI STATE AREA AT THAN FARTHER SOUTH AS THETA E RIDGE EXTENDS INTO THE LOWER PANHANDLE OF NE. SYSTEM REMAINS FAIRLY STRONG AS SYSTEM PUSHES NORTHEAST AND WINDS COME AROUND TO THE NORTHWEST...POSSIBLY REACHING ADVISORY LEVELS. DURING THE DAY H85 TEMPS REMAIN IN THE 6C TO 8C RANGE WITH BL DPTS IN THE LOW TO MID 30S. H85-H5 OMEGA FIELD WEAKEN AND WITH NOT MUCH DYNAMIC COOLING BULK OF PRECIP SHOULD REMAIN LIQUID. AFTER 18Z H85 TEMPS NEAR 2C AND BELOW AND LIGHT SNOW ARRIVES IN THE NE COUNTIES...WITH LITTLE IN THE WAY OF ACCUMULATIONS...ESPECIALLY WITH SOIL TEMPS IN THE UPPER 40S. WEDNESDAY NIGHT GRADIENT LOOSENS AS COLDER AIR PUSHES IN THE AREA. LIGHT WINDS AND H85 TEMPS RANGING FROM -2C TO -6C SHOULD ALLOW TEMPS TO DROP INTO THE LOWER 20S WITH A LIGHT DOWNSLOPE FLOW. AVN COMES MORE IN LINE WITH THE ETA OUT TO 48HRS WITH THE ETA BEING A LITTLE COOLER. THE THE UNUSUALLY WARM SOIL TEMPS WILL LEAN TOWARD THE WARMER FAN TEMPS FOR THURSDAY AND OUT. MODELS IN DISAGREEMENT AS TO THE TRACK BUT NOT THE TIMING OF THE SYSTEM MOVING THROUGH ON FRIDAY. MRF IS MUCH FARTHER NORTH AND COOLER THAN THE ECMWF...WITH THE AVN STARTING TO BRING THIS SYSTEM DOWN. AT THIS TIME WILL GO WITH A MIDDLE GROUND TRACK FOR THIS SYSTEM AS FEEL THAT THE ECMWF IS TOO AMPLIFIED WITH THIS PATTERN. THIS WILL BEAR SCRUTINY AS THE MORE SOUTHERLY DEEP TRACK WILL BE A GOOD SNOW PRODUCER...AS COMPARED TO THE MRF TRACK WHICH WILL BRING ANOTHER ROUND OF STRONG THUNDERSTORMS. WILL GO A CHANCE OF SHOWERS ON FRIDAY ON SATURDAY TO LEAVE MANEUVERING ROOM FOR LATER PACKAGES. .GLD...NONE. SVEN
In the hours before
Local storm report, Mar 7, 12:23 PM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1223 PM MDT TUE MAR 07 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1128 AM 20 SW KIT CARSON CO .75 INCH HAIL
03/07/00 CHEYENNE REPORTED BY PUBLIC.Local storm report, Mar 7, 1:22 PM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1223 PM MDT TUE MAR 07 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
%
1128 AM 20 SW KIT CARSON CO .75 INCH HAIL
03/07/00 CHEYENNE REPORTED BY PUBLIC.Special weather statement, Mar 7, 1:48 PM CST, 2 hours 1 minute before
NEZ079>081-072300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1248 PM MST TUE MAR 7 2000 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR SOUTHWEST NEBRASKA FROM 2 PM CST (1 PM MST) UNTIL 7 PM CST (6 PM MST)... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR MUCH OF WESTERN NEBRASKA INCLUDING DUNDY...HITCHCOCK AND RED WILLOW COUNTIES OF FAR SOUTHWEST NEBRASKA. STRONG TO SEVERE THUNDERSTORMS WILL MOVE OUT OF FAR EASTERN COLORADO AND INTO EXTREME SOUTHWEST NEBRASKA THIS AFTERNOON. LARGE HAIL AND STRONG WINDS ARE POSSIBLE WITH SOME OF THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN WEATHER INFORMATION. SKIPPER
Local storm report, Mar 7, 2:17 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
217 PM MDT TUE MAR 07 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 PM 2 SW FLAGLER CO 1 INCH HAIL
03/07/00 KIT CARSON
1233 PM FLAGLER CO 2 INCH HAIL
03/07/00 KIT CARSON
1255 PM 6 SW CHEYENNE WELLS CO .88 INCH HAIL
03/07/00 CHEYENNE
0100 PM CHEYENNE WELLS CO 1 INCH HAIL
03/07/00 CHEYENNE
0105 PM CHEYENNE WELLS CO 1.75 INCH HAIL
03/07/00 CHEYENNESpecial weather statement, Mar 7, 2:45 PM CST, 1 hour 4 minutes before
KSZ001>004-013>016-027>029-041-042-072345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 145 PM MST TUE MAR 7 2000 ...A TORNADO WATCH HAS BEEN ISSUED FOR ALL OF NORTHWEST KANSAS FROM 3 PM CST (2 PM MST) UNTIL 9 PM CST (8 PM MST)... THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR ALL OF NORTHWEST KANSAS FROM 3 PM CST (2 PM MST) UNTIL 9 PM CST (8 PM MST). SEVERE THUNDERSTORMS WILL MOVE OUT OF FAR EASTERN COLORADO AND INTO NORTHWEST KANSAS THIS AFTERNOON AND EVENING AHEAD OF A STRONG COLD FRONT. TORNADOES...LARGE HAIL AND DAMAGING THUNDERSTORM WINDS ARE POSSIBLE WITH THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN WEATHER INFORMATION. SKIPPER
Special weather statement, Mar 7, 3:22 PM CST, 27 minutes before
COZ090>092-072315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 222 PM MST TUE MAR 7 2000 ...THE SEVERE THUNDERSTORM WATCH FOR KIT CARSON...CHEYENNE AND YUMA COUNTIES OF FAR EASTERN COLORADO HAS BEEN EXTENDED UNTIL 5 PM... NUMEROUS SEVERE STORMS WILL CONTINUE OVER FAR EASTERN COLORADO UNTIL 5 PM. LARGE HAIL TO 2 INCHES IN DIAMETER IS THE PRIMARY THREAT FROM THESE STORMS...ALTHOUGH AND DAMAGING WINDS ARE POSSIBLE. SEVERE THUNDERSTORM WATCH NUMBER 68 WHICH WAS DUE TO EXPIRE AT 3 PM HAS BEEN EXTENDED UNTIL 5 PM. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN WEATHER INFORMATION. SKIPPER
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 3:03 PM CST | Severe Thunderstorm Warning | GLD | Cheyenne | 47 min |
| Mar 7, 4:32 PM CST | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 48 min |
| Mar 7, 5:08 PM CST | Severe Thunderstorm Warning | GLD | Sherman | 47 min |
| Mar 7, 12:21 PM CST | Severe Thunderstorm Warning | GLD | Cheyenne | 29 min |
| Mar 7, 1:22 PM CST | Severe Thunderstorm Warning | GLD | Kit Carson | 33 min |
| Mar 7, 1:39 PM CST | Severe Thunderstorm Warning | GLD | Cheyenne | 46 min |
| Mar 7, 2:21 PM CST | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 44 min |
| Mar 7, 3:07 PM CST | Severe Thunderstorm Warning | GLD | Cheyenne | 18 min |
| Mar 7, 3:28 PM CST | Severe Thunderstorm Warning | GLD | Cheyenne | 47 min |
| Mar 7, 4:42 PM CST | Severe Thunderstorm Warning | GLD | Yuma | 58 min |
| Mar 7, 4:47 PM CST | Tornado Warning | GLD | Yuma | 13 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2000Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.